I know this sounds silly. I am super constipated from my pain killers. I am 5 days out and just stopped taking them. I am taking colace twice a day and drinking a ton of water. I have not had a bowel movement since the day before surgery (6 days ago) I feel horrible and cant go. I was pushing today trying to go when the hubby stated saying I was going to pull out my internal sutures. Is this true? Now Im freaking out. My muscles are more sore but they seemed to be getting more so each day.
Tummy Tuck Constipation Can I Pull Internal Sutures
Doctor Answers (13)
Constipation after tummy tuck.
The likely-hood of doing harm to internal sutures after a tummy tuck from being constipated alone is very low, even though it is possible. Talk to your plastic surgeon and she or he can help you. This is probably the most common complaint after a tummy tuck, and is often caused by the pain killers you were on. Get off all of them, hydrate, take a fiber based stool softener, and walk. You will be fine in no time.
Tummy Tuck Constipation Can I Pull Internal Sutures
On my patients I use a staged protocol, but you are not my patient so check with your surgeon of record. My protocol is first Colase, MOM, ant light PO laxative. Next is Fleets enemas x 2 at most. If still constipated I see the patient to do a digital rectal examination depending upon my findings dictates the next step. Internal muscle repair could be effected but slim possibility. Please call your surgeon
Constipation after Tummy Tuck
Pain medication can definitely make you constipated. I advise my tummy tuck patients to take Colase starting right after surgery to try to avoid the problem altogether. I think it is unlikely that you will damage your muscle repair. At this point, if you were my patient, I would recommend trying Dulcolax suppositories. However, I think you should speak to your surgeon to see what he/she recommends that you try.
You might also like...
Constipation after tummy tuck
It is very normal not to have a bowel movement for a few days after surgery. Colase and hydration are key. I would try not to strain. I would call your Plastic Surgeon and see what he/she likes to do in your particular case.
Constipation can be common in this situation. I would recommend against "pushing" on your newly tightened tummy. It could influence the final result. You are taking Colace which is a stool softener. What you need is a stimulant for bowel movement such as Ducolax or good old prune juice. With a stimulant and a softener the event of your bowel movement should be uneventful.
Tummy Tuck and constipation
The combination of narcotics and immobility can constipate you. Putting too much strain on your belly may pull some of your internal stitches. Try the following:
1. Drink plenty of fluids
2. Take Colace twice a day until your first bowel movement
3. Use a pillow to hug while you try to move your bowels
4. Use a fleets enema, and drink hot lemon water(the master cleanser)
Constipation after Surgery and potential risks in Tummy Tuck Surgery
ALL pain pills constipate, lower blood pressure and lead to impaired thinking. People who are prone to constipation before surgery are at a higher risk for it after surgery.
The colon acts both as a reservoir for stool as well as a device to remove excess water from it preserving it. When the colon moves stool rapidly by forceful contractions, people lose large amount of water and have diarrhea. All opiate pain pills reduce the frequency and power of the colon contractions (Peristalsis). When colon contractions are very slow and of low strength, the stool stays longer in the colon and more water is removed resulting in hard stools and constipation.
In cases such as yours, in my opinion, there is no point in taking anything by mouth. It will generate more cramps and pain. It would be better to cause colonic contractions from below with the use of Fleets enemas and Dulcolax suppositories.
Straining hard CAN strain the muscle repair of the tummy tuck. I ask my patients not to engage in heavy lifting or straining for at least 4 weeks after a Tummy Tuck.
Speak with your surgeon.
Peter A Aldea, MD
Constipation after surgery; PREVENTION IS THE ANSWER!
CONSTIPATION SHOULD NEVER OCCUR AFTER ANY SURGERY. IT IS A COMMON KNOWN FACT THAT ALL OPIATE PAIN MEDICINES CAUSE A SEVERE DECREASE IN INTERSTNAL MOTILITY AND THIS LEADS TO CONSTIPATION. COLACE AND OTHER STOOL SOFTENERS ARE INADEQUATE TO PREVENT CONSTIPATION. I INSTRUCT ALL MY PATIENTS TO START MILK OF MAGNESIA (PHILLIPS) 1 OUNCE EVERY 4 HOURS ON POST OP DAY TWO AND CONTINUE UNTIL RESULTS. WITH MOM AND HYDRATION CONSTIPATION NEVER OCCURS. NO ONE STAYS CONSTIPATED WITH A COURSE OF MOM. THIS TYPE OF CONSTIPATION IS SERIOUS AND WELL KNOWN, AND NO SURGEON SHOULD ALLOW THIS VERY PREVENTABLE SERIOUS PROBLEM TO OCCUR. PATIENTS WITH SUCH SEVERE CONSTIPATION OFTEN END UP HOSPITALIZED AND 7 YEARS AGO THERE WAS A DEATH IN SAN FRANCISCO IN A 70 YEAR OLD LADY WHO HAD HAD A FACELIFT AND AT 10 DAYS WAS STILL CONSTIPATED. SHE WAS HOSPITALIZED, HAD A RUPTIURED COLON AND DIED. CONSTI[PATION IS SERIOUS AND 100% PREVENTABLE! DR GEORGE COMMONS
Do Not Force
Yes. The plication sutures that are placed can break with straining. Also the forced effort can rip the muscle and can cause bleeding , swelling etc. Talk to your BC PS about what he wants you to do. I recommend to my patients not to strain,walk , fleets enema, colace. But all of this depends on YOUR surgeon who is taking care of you locally. Goo Luck.
Do Not Fource it.
At this early stage you can pop sutures. The pain pills cause this. My patient have a colon cleaning before and strart on colace the day after surgery. I would take something mild and take twice a day until it corrects. If you strain to hard you could pop sutures or tear tissue.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.